Alert archive / New York / Flash Flood Watches in 2015
Flash Flood Watch 4, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood watch at Jul 9, 2015, 4:02 AM EDT for Allegany County, Cattaraugus County, Chautauqua County, New York. It took effect at Jul 9, 2015, 11:00 AM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2015, 4:02 AM EDT (08:02 UTC)
- In effect from
- Jul 9, 2015, 11:00 AM EDT
- Expired
- Jul 9, 2015, 1:32 PM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404 WGUS61 KBUF 090802 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 402 AM EDT THU JUL 9 2015 NYZ019>021-091615- /O.NEW.KBUF.FF.A.0004.150709T1500Z-150710T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 402 AM EDT THU JUL 9 2015 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK... INCLUDING THE FOLLOWING COUNTIES...ALLEGANY...CATTARAUGUS AND CHAUTAUQUA. * FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING. * A STRONG WAVE OF LOW PRESSURE WILL MOVE ACROSS NORTHERN PENNSYLVANIA AND PRODUCE A BAND OF HEAVY RAINFALL ALONG AND NORTH OF THE LOW TRACK. 1 TO 2 INCHES OF RAIN IS EXPECTED FROM MID MORNING THROUGH EARLY EVENING WITH LOCAL AMOUNTS OF OVER 2 INCHES. * EXCESSIVE RUNOFF PRODUCED BY THE HEAVY RAINFALL WILL RESULT IN RAPID RISES ON SMALL STREAMS AND CREEKS IN ADDITION TO POOR DRAINAGE AREAS. FLOODING IS ALSO POSSIBLE IN THE MORE URBAN PORTIONS OF TOWNS ACROSS THE SOUTHERN TIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER UPDATES. && $$ HITCHCOCK
2 follow-up statements
543 WGUS61 KBUF 091511 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1111 AM EDT THU JUL 9 2015 NYZ019>021-092315- /O.CON.KBUF.FF.A.0004.000000T0000Z-150710T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 1111 AM EDT THU JUL 9 2015 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTIES...ALLEGANY...CATTARAUGUS AND CHAUTAUQUA. * UNTIL 8 PM EDT THIS EVENING. * A STRONG WAVE OF LOW PRESSURE WILL MOVE ACROSS NORTHERN PENNSYLVANIA AND PRODUCE A BAND OF HEAVY RAINFALL ALONG AND NORTH OF THE TRACK OF THE LOW CENTER. 1 TO 2 INCHES OF RAIN IS EXPECTED FROM MID MORNING THROUGH EARLY EVENING WITH LOCAL AMOUNTS OF OVER 2 INCHES. * EXCESSIVE RUNOFF PRODUCED BY THE HEAVY RAINFALL WILL RESULT IN RAPID RISES ON SMALL STREAMS AND CREEKS IN ADDITION TO POOR DRAINAGE AREAS. FLOODING IS ALSO POSSIBLE IN THE MORE URBAN PORTIONS OF TOWNS ACROSS THE SOUTHERN TIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER UPDATES. && $$
530 WGUS61 KBUF 091732 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 132 PM EDT THU JUL 9 2015 NYZ019>021-091845- /O.CAN.KBUF.FF.A.0004.000000T0000Z-150710T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 132 PM EDT THU JUL 9 2015 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK HAS BEEN CANCELLED. HEAVIER PRECIPITATION HAS MOVED THROUGH THE REGION MORE QUICKLY THAN ANTICIPATED WITH RADAR INDICATED STORM TOTALS OF AN INCH OR LESS. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 9, 1:26 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 1:26 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 126 AM EDT THU JUL 9 2015 .SYNOPSIS... A LOW PRESSURE SYSTEM LIFTING OUT OF THE CENTRAL MISSISSIPPI VALLEY WILL BRING SOAKING RAINS TO MUCH OF WESTERN AND CENTRAL NEW YORK ON THURSDAY...WHILE LARGELY SPARING THE NORTH COUNTRY. HIGH PRESSURE WILL BUILD IN BEHIND THIS SYSTEM...USHERING IN FAIR WEATHER ALONG WITH A WARMING TREND AS WE END THE WEEK AND MOVE INTO THE WEEKEND. && .NEAR TERM /THROUGH TODAY/... THICK CIRRUS WILL REMAIN IN PLACE ACROSS THE AREA OVERNIGHT WITH AN EXPANSIVE AREA OF UPPER LEVEL DIVERGENCE AND WARM ADVECTION IN ADVANCE OF A SURFACE LOW MOVING EAST ACROSS INDIANA. THIS SYSTEM WILL LIFT OUT OF THE MISSOURI VALLEY AND ACROSS THE MIDWEST TONIGHT AS THE SOUTHERN BRANCH OF THE JET STREAM MERGES WITH THE NORTHERN BRANCH. MEANWHILE...WEAK RIDGING WILL CROSS NEW YORK TONIGHT WITH CLOUDY...BUT OTHERWISE QUIET WEATHER. THE CLOUDS WILL KEEP TEMPERATURES ON THE MILD SIDE TONIGHT WITH LOWS IN THE MID TO UPPER 50S. THE AFOREMENTIONED SYSTEM WILL TRACK ACROSS NORTHERN OHIO AND NORTHERN PA THURSDAY. THIS WILL PLACE MUCH OF WESTERN AND CENTRAL NEW YORK WITHIN AN AREA OF ISENTROPIC UPLIFT THAT WILL GENERATE WIDESPREAD RAINFALL ACROSS THE AREA SOUTH OF THE THRUWAY. HIGHEST PRECIP TOTALS WILL BE FOUND ACROSS THE SOUTHERN TIER AND THE FINGER LAKES...CLOSER TO THE LOW TRACK AND STRONGEST FORCING. HERE A HALF TO THREE QUARTERS OF AN INCH OF RAIN WILL BE POSSIBLE THROUGH THE DAY. AMOUNTS WILL TAPER OFF THE FARTHER NORTH ONE GOES WITH ONLY ONE OR TWO TENTHS EXPECTED ACROSS THE BUFFALO-ROCHESTER CORRIDOR AT MOST. THE ONE AREA THAT SHOULD SEE A DRY DAY IS THE NORTH COUNTRY WHICH WILL BE FAR ENOUGH REMOVED FROM THE LOW TO REMAIN PRECIP- FREE...THOUGH CLOUDY. THE ABUNDANT CLOUD COVER AND RAINFALL WILL KEEP TEMPERATURES ON THE COOL SIDE WITH HIGHS ONLY EXPECTED TO REACH INTO THE UPPER 60S TO AROUND 70. THE NORTH COUNTRY MAY CREEP A LITTLE FARTHER INTO THE LOWER 70S OWING TO THE LACK OF PRECIPITATION. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... FAIR WEATHER WILL DOMINATE THIS PERIOD...AS A SUBTROPICAL RIDGE BASE OVER THE SOUTHERN STATES WILL RETROGRADE TO THE SOUTHERN ROCKIES WHILE PROGRESSIVE RIDGING WILL SLIDE ACROSS THE LOWER GREAT LAKES. THIS WILL LEAD TO MAINLY DRY WEATHER THROUGH THE WEEKEND WITH NO THREAT FOR ANY SIGNIFICANT WEATHER. MEANWHILE...WE CAN EXPECT MID SUMMER WARMTH WITH A SLOW INCREASE IN HUMIDITY. THE DETAILS... A SHORTWAVE TRACKING EAST ALONG A WAVY FRONTAL BOUNDARY WILL EXIT THE NEW JERSEY COAST THURSDAY NIGHT...WHILE HIGH PRESSURE CENTERED OVER THE OHIO VALLEY WILL NOSE NORTHWARDS OVER THE LOWER GREAT LAKES. THIS WILL USHER NOTABLY DRIER AIR ACROSS OUR REGION DURING THE COURSE OF THE NIGHT...WITH ANY EVENING SHOWERS GIVING WAY TO OVERNIGHT CLEARING. IT SHOULD BE A COMFORTABLE NIGHT FOR SLEEPING WITH TEMPERATURES DROPPING INTO THE 50S. FRIDAY WILL THEN PROMISE TO BE A DELIGHTFUL DAY ACROSS OUR REGION... AS HIGH PRESSURE CENTERED OVER THE APPALACHIANS WILL CONTINUE TO NOSE NORTHWARDS ACROSS NEW YORK STATE. THIS WILL ENSURE PLENTY OF SUNSHINE ACROSS THE REGION WITH COMFORTABLY LOW HUMIDITY AND MAX TEMPS OF 75 TO 80. LOOKING GREAT FOR OUTDOOR ACTIVITIES. MID LEVEL RIDGING WILL BUILD ACROSS ALL OF THE GREAT LAKES ON SATURDAY WHILE THE CORRESPONDING SFC HIGH WILL REMAIN OVER OUR REGION. THIS WILL KEEP FAIR DRY WEATHER IN PLACE...AND WITH H85 TEMPS CLIMBING TO NEAR 16C...AFTERNOON HIGHS WILL CLIMB INTO THE MID 80S ACROSS THE GENESEE VALLEY AND THE LAKE PLAINS SOUTH OF LAKE ONTARIO. AS THE CREST OF THE PROGRESSIVE MID LEVEL RIDGE PASSES ACROSS THE LOWER GREAT LAKES ON SUNDAY...A DEEPER SOUTHERLY FLOW WILL BECOME ESTABLISHED OVER OUR REGION. THIS WILL ALLOW H85 TEMPS TO CLIMB TO NEAR 18C WHILE ALSO ADVECTING HIGHER DEW POINT AIR ACROSS THE FORECAST AREA. OUR AIRMASS WILL BECOME INCREASINGLY UNSTABLE AS A RESULT...WITH A SLIGHT CHC FOR AFTERNOON SHOWERS OR THUNDERSTORMS. THE POTENTIAL FOR CONVECTION WILL FURTHER INCREASE SUNDAY NIGHT WHEN A SHORTWAVE WILL APPROACH OUR REGION FROM THE UPPER GREAT LAKES. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... THIS WILL BE A VERY UNSETTLED PERIOD ACROSS OUR REGION AS A PARADE OF PACIFIC SHORTWAVES WILL DROP INTO EXISTING TROUGHINESS OVER THE LOWER GREAT LAKES...THEREBY DEEPENING THE TROUGH AND LEADING TO A CLOSED LOW OVER SOUTHERN ONTARIO. THE NEARLY STATIONARY CLOSED LOW WILL BE IN PLACE FOR MUCH OF THE PERIOD...AND WILL RESULT IN FAIRLY FREQUENT SHOWERS AND POSSIBLE DIURNALLY ASSISTED THUNDERSTORMS OVER OUR REGION. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... AREAS OF MVFR CIGS WILL CONTINUE OVERNIGHT ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER MAINLY EAST OF KJHW. SOME LOCAL LIGHT FOG HAS DEVELOPED AT KART AND THIS MAY PRODUCE IFR VSBY THROUGH THE REST OF THE OVERNIGHT. OTHERWISE FOR THE REST OF THE AREA A DENSE CIRRUS SHIELD WILL BE OVERHEAD WITH VFR CONDITIONS. ON THURSDAY AN AREA OF LOW PRESSURE WILL MOVE EAST OUT OF OHIO AND CROSS CENTRAL AND NORTHERN PA. A SHIELD OF RAIN TO THE NORTH OF THIS LOW TRACK WILL OVERSPREAD THE AREA...WITH THE HEAVIER RAIN CROSSING THE SOUTHERN TIER WHERE IFR VSBY AND CIGS WILL DEVELOP. FARTHER NORTH FROM KBUF-KROC EXPECT LIGHTER RAIN WITH CIGS DROPPING TO MVFR AS LOW LEVEL FLOW BECOMES NORTHEAST AND THE LOW LEVELS BEGIN TO SATURATE. MEANWHILE THE NORTH COUNTRY INCLUDING KART WILL STAY DRY TODAY WITH THICK CIRRUS LOWERING TO A MID LEVEL DECK. THE RAIN WILL TAPER OFF FROM WEST TO EAST DURING THE LATE AFTERNOON AND EARLY EVENING. ANY LINGERING MVFR CIGS WILL SCATTER OUT DURING THE EVENING WITH THE HIGHER TERRAIN OF THE SOUTHERN TIER AND FINGER LAKES THE LAST TO CLEAR. OUTLOOK... FRIDAY THROUGH SUNDAY...VFR. MONDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... HIGH PRESSURE WILL CROSS THE LOWER GREAT LAKES TONIGHT...KEEPING CONDITIONS TRANQUIL. A LOW PRESSURE SYSTEM WILL CROSS SOUTH OF THE LAKES TOMORROW...HOWEVER THE SYSTEM IS RELATIVELY WEAK AND NORTHEASTERLY WINDS SHOULD REMAIN BELOW 15KTS. HIGH PRESSURE THEN RETURNS FOR THE END OF THE WEEK AND THE COMING WEEKEND...ENSURING CALM CONDITIONS ON THE LAKES AND FAIR WEATHER THROUGH SATURDAY. ANOTHER LOW PRESSURE SYSTEM WILL CROSS THE GREAT LAKES SUNDAY...BRINGING IN A CHANCE OF SHOWERS AND THUNDERSTORMS BY LATE IN THE DAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WOOD NEAR TERM...HITCHCOCK/WOOD SHORT TERM...RSH LONG TERM...RSH AVIATION...HITCHCOCK MARINE...WOOD
Hazardous weather outlook, Jul 8, 5:42 AM EDT, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 542 AM EDT WED JUL 8 2015 NYZ001>008-010>014-019>021-085-090945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 542 AM EDT WED JUL 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 542 AM EDT WED JUL 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Nearby
Flash Flood Watches in New York, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.